Cisplatin is an anti-cancer chemotherapy drug that is usually injected into patients battling ovarian, testicular or bladder cancer. It is meant to stunt the growth of cancerous cells, but it also tends to affect other areas of the body. For example, while nausea and vomiting are the two most common cisplatin side effects, some patients may also find it hard to walk because of joint pain and an inability to balance. Patients may also notice that some of their senses are compromised and they may not hear, taste or see as well as usual. Some cisplatin side effects, such as seizures, a fever or a fast heartbeat, call for immediate medical attention.
This medicine can reduce a patient's balance and coordination, making it difficult for him to walk. To make matters worse, the patient's joints may hurt and his legs and feet may swell up. Some patients lose sensation in their fingers and toes, making it nearly impossible to stand comfortably or complete tasks that require the use of the fingers. These cisplatin side effects, combined with the general fatigue felt by many patients, can make it difficult to tolerate. For this reason, patients are encouraged to contact their doctor as soon as possible to report these symptoms, because an alternative medicine may be prescribed.
Patients taking cisplatin also might be unable to use all of their senses effectively. For instance, the sense of taste may be reduced, causing food to taste bland to those taking cisplatin. When combined with the common side effects of appetite loss and nausea, loss of taste may cause patients to stop eating altogether. Ringing in the ears and trouble hearing are other common cisplatin side effects. Finally, a less common but alarming side effect is blurred vision, which may be accompanied by the inability to see certain colors.
Most cisplatin side effects should be reported to a doctor as soon as convenient, such as at the next appointment, but some are cause for immediate medical attention. For instance, patients who have seizures while taking this anti-cancer drug should be taken to the hospital for treatment and to ensure that the convulsions are really stemming from the cisplatin. Those who develop a sudden fever and chills also are encouraged to see their doctor right away, especially when the symptoms are combined with painful urination and flank pain that can indicate a kidney infection. In addition, a fast heartbeat is a side effect that warrants immediate medical care, because it could be fatal.